Adverse effects of antiretroviral treatment for HIV infection N.B. Please note that if you are outside North America the embargo for Lancet press material is 0001 hours UK time Friday 19th October 2001.
It is well known that treatment of HIV-1 infection (that may lead to AIDS) has side effects, but there are few studies of how many people having treatment are affected by adverse reactions. In a study of 1160 people receiving antiretroviral treatment, published in The Lancet this week, Jacques Fallon and colleagues from the Swiss HIV Cohort Study in Zurich, Switzerland, report "..a high prevalence of toxic effects attributed to antiretroviral treatment for HIV-1."
Nearly half of 1160 people (47%) who were treated for HI-1 infection developed clinical adverse effects and 27% had laboratory adverse effects that could be attributed to antiretroviral therapy. In 9% - 16% of people, adverse effects were judged to be severe.
The authors conclude that, "postmarketing surveillance of drug toxic effects is essential for development of treatment guidelines, and tolerability of anti-HIV-1 treatment needs to be improved.
Contact : Dr Amalio Telenti, Division of Infectious Diseases, University of Lausanne CHUV-1011, Lausanne, Switzerland. E) email@example.com